Wisconsin, 2010

Tornadoes and Hail in Wisconsin, July 27, 2010

July 27, 2010 · NWS DLH · 29 events in 7 counties and zones

A major severe weather episode occurred across northwest Wisconsin, with thunderstorms producing tornadoes, high winds, and large hail. A significant squall line with embedded supercells moved into northwest Wisconsin from Minnesota, with one particular storm producing three tornadoes in Ashland and Iron Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$229,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A major severe weather episode occurred across northwest Wisconsin, with thunderstorms producing tornadoes, high winds, and large hail. A significant squall line with embedded supercells moved into northwest Wisconsin from Minnesota, with one particular storm producing three tornadoes in Ashland and Iron Counties. The Turtle Flambeau Flowage area of Iron County was hit the worst, with several injuries at a campground, massive tree damage, and structural damage occurring. Another area of major damage occurred in the Drummond and Delta areas, as down burst winds caused structural damage and destroyed hundreds of trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 27, 2:49 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 27, 2:49 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
349 PM CDT TUE JUL 27 2010

.DISCUSSION...SEVERE WEATHER IS THE MAIN SHORT TERM FOCUS.

AT MID AFTERNOON...NUMEROUS THUNDERSTORMS HAD DEVELOPED ALONG AN
AREA FROM THE BRAINERD LAKES...THROUGH THE TWIN PORTS AND INTO THE
SOUTH SHORE AREAS OF NORTHERN WISCONSIN. OTHER NEW THUNDERSTORMS
HAD DEVELOPED ACROSS THE EASTERN DAKOTAS AND NORTHWESTERN MN IN
THE VICINITY OF THE COLD FRONT DROPPING SOUTHEASTWARD ACROSS THE
CWA. THE STORMS IN OUR CWA WERE GENERALLY TO THE NORTH OF A WELL
DEFINED WARM FRONT. THE WARM AIR HAD REACHED OUR FAR SOUTHERN
CWA...WITH TEMPS IN THE MID 80S IN HINCKLEY AND SIREN...AND
DEWPOINTS IN THE MID 70S. INSTABILITY SOUTH OF THE FRONT WAS
EXTREME...BUT THE 18Z MPX SOUNDING SHOWED WARMING IN THE LOW TO
MID LEVELS PLACING AN EFFECTIVE CAP ON THINGS FOR A WHILE. NEW
WATCH LOOKS GOOD...AND THINK CONVECTION WILL INCREASE CONSIDERABLY
DURING THE NEXT HOUR OR TWO GIVEN INCREASE IN TCU ACTIVITY AND
ASCENT FROM INCOMING FRONT AND MID LEVEL SPEED MAX.

FOR TONIGHT...WILL CONTINUE TO MENTION SEVERE THUNDERSTORMS FOR
THE EVENING HOURS...AND THEN DIMINISH THE CHANCE FROM NW TO SE FOR
THE OVERNIGHT HOURS. MUCH DRIER AIR WILL MOVE INTO THE NORTHWEST
AS THE NIGHT WEARS ON. FOR THE WATCH PERIOD...WILL NEED TO WATCH
FOR THE DEVELOPMENT OF DISCRETE SURFACE BASED CELLS...WHICH COULD
QUICKLY BECOME TORNADIC WITH THE POTENTIAL FOR A MAJOR TORNADO IF
DISCRETE SURFACE BASED CONVECTION DOES DEVELOP. TEMPERATURES IN
THE WARM SECTOR WERE INTO THE 90S WITH DEWPOINTS WELL INTO THE
70S. WILL ALSO NEED TO WATCH FOR THE POTENTIAL FOR TRAINING CELLS
AND POSSIBLE FLOODING OVERNIGHT. THE 18Z NAM HAS A VERY STRONG
CONVECTIVE RESPONSE DURING THE LATE AFTERNOON/EARLY EVENING...
RIGHT ACROSS THE WATCH AREA.

WEDNESDAY LOOKS MUCH MORE QUIET...WITH DRY NORTHWEST WINDS AND
TEMPERATURES IN THE UPPER 70S TO LOWER 80S. GUSTY NORTHWEST WINDS
WILL ALSO USHER IN DRIER AIR.

THE WEATHER SHOULD BE FAIRLY QUIET UNTIL THURSDAY NIGHT AND
FRIDAY...WHEN AN ADVANCING LOW PRESSURE SYSTEM IN THE PLAINS HEADS
TOWARD THE GREAT LAKES. LOOKS LIKE THERE COULD BE SOME FAIRLY
STRONG MCS ACTIVITY. WILL START THE PROCESS OF GRADUALLY
INCREASING POPS FOR THE AREA...BUT MAY NEED TO BUMP THEM UP MUCH
MORE WITH TIME.

.EXTENDED...FRIDAY NIGHT THROUGH TUESDAY. CONDITIONS WILL BE
MAINLY DRY AND WARM FOR THE BEGINNING OF THE EXTENDED FORECAST
PERIOD THIS WEEKEND...AS A LARGE RIDGE OF HIGH PRESSURE BUILDS
OVER THE CENTER PART OF THE COUNTRY. CONDITIONS WILL BECOME MORE
UNSETTLED EARLY NEXT WEEK WHEN A COLD FRONT AND UPPER LEVEL
SHORTWAVE IS EXPECTED TO AFFECT THE UPPER MIDWEST.

&&

.AVIATION.../18Z TAF ISSUANCE/
A COLD FRONT WILL TRACK SEWD ACROSS THE NORTHLAND THIS AFTERNOON
AND EVENING...PRODUCING AREAS OF SHOWERS AND THUNDERSTORMS.
MVFR/IFR CIGS AND VSBYS WILL ACCOMPANY HEAVIER SHOWERS AND
THUNDERSTORMS. SOME OF THE THUNDERSTORMS COULD PRODUCE ERRATIC AND
GUSTY WINDS...ALONG WITH LIGHTNING. THERE IS A SLIGHT RISK THAT
SOME THUNDERSTORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE THROUGH THIS EVENING.
CONDITIONS WILL IMPROVE LATER TONIGHT AS DRIER AIR SPREADS IN
AFTER THE FRONT MOVES THROUGH...RESULTING IN DRY CONDITIONS AND
PREVAILING VFR CONDITIONS LATE TONIGHT AND WEDNESDAY MORNING.

&&

.POINT TEMPS/POPS...
DLH  60  78  54  77 /  70  10  10  10
INL  54  75  48  78 /  50  10  10  10
BRD  60  79  52  78 /  60  10  10  10
HYR  63  82  54  82 /  70  10  10  10
ASX  64  79  55  77 /  70  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...DAP
EXTENDED....BERDES
AVIATION...BERDES
Hazardous weather outlook, Jul 27, 2:54 PM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
354 PM CDT TUE JUL 27 2010

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-281030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
354 PM CDT TUE JUL 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

INTENSE THUNDERSTORMS...SOME SEVERE...WILL CROSS THE ENTIRE AREA
THIS EVENING. THREATS INCLUDE DAMAGING WINDS...LARGE HAIL AND
TORNADOES. THE THREAT OF WIDESPREAD DAMAGING WINDS...TORNADOES AND
VERY LARGE HAIL ARE GREATEST SOUTH AND EAST OF THE IRON RANGE UP
THE NORTH SHORE TO THE SILVER BAY AREA... INCLUDING THE TWIN PORTS
AREA...AND ACROSS ALL OF NORTHWEST WISCONSIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL OCCUR FRIDAY INTO THE COMING WEEKEND.
THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

LSZ121-140>148-281030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
354 PM CDT TUE JUL 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

INTENSE THUNDERSTORMS...SOME SEVERE...WILL CROSS WESTERN LAKE
SUPERIOR THIS EVENING. THREATS INCLUDE SUDDEN STRONG WINDS AND
LARGE HAIL...WITH THE GREATEST LIKELIHOOD FROM THE SILVER BAY AREA
SOUTHWARD NEAR THE TWIN PORTS AND ALONG THE WISCONSIN SOUTH SHORE.
WATERSPOUTS ARE ALSO POSSIBLE ACROSS THE WESTERN PORTION OF LAKE
SUPERIOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL OCCUR FRIDAY INTO THE COMING WEEKEND.
THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

DAP

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 27, 10:40 AM CST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1140 AM CDT TUE JUL 27 2010

MNZ033-034-036-271745-
CROW WING-SOUTH AITKIN-SOUTH CASS-
1140 AM CDT TUE JUL 27 2010

...STRONG THUNDERSTORM IN THE BRAINERD LAKES AREA...

AT 1136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LAKE HUBERT...MOVING EAST AT 30 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH AND HEAVY DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  MERRIFIELD BY 1145 AM...
  IRONTON BY NOON...
  CROSBY AND CUYUNA BY 1205 PM...
  DEERWOOD BY 1210 PM...
  GARRISON BY 1220 PM...
  AITKIN BY 1230 PM...

BOATERS ON AREA LAKES SHOULD SEEK SAFE HARBOR UNTIL THE STORM
PASSES.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4658 9367 4627 9376 4636 9437 4662 9434

CLC
Special weather statement, Jul 27, 11:11 AM CST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1211 PM CDT TUE JUL 27 2010

WIZ009-271745-
PRICE-
1211 PM CDT TUE JUL 27 2010

AT 1212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTH OF KENNAN...MOVING EAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
40 MPH AND HEAVY DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  OGEMA BY 1240 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4541 9069 4552 9069 4560 9064 4548 9014
      4538 9020 4537 9024 4537 9056

CLC
Special weather statement, Jul 27, 12:04 PM CST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
104 PM CDT TUE JUL 27 2010

MNZ033-034-271900-
CROW WING-SOUTH CASS-
104 PM CDT TUE JUL 27 2010

...ANOTHER STRONG STORM HEADED TOWARD THE BRAINERD LAKES AREA...

AT 101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SOUTH OF NIMROD...OR JUST WEST OF
POPLAR...MOVING EAST AT 40 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH AND VERY HEAVY DOWNPOURS.

* THE THUNDERSTORM WILL BE NEAR...
  LEADER BY 110 PM...
  CASINO BY 115 PM...
  LAKE SHORE AND PINE RIVER BY 130 PM...
  PEQUOT LAKES AND JENKINS BY 135 PM...
  BREEZY POINT AND LAKE HUBERT BY 140 PM...
  MERRIFIELD AND MANHATTAN BEACH BY 145 PM...
  CROSSLAKE AND FIFTY LAKES BY 150 PM...

IF YOU ARE ON AREA LAKES AND BEACHES...SEEK INSIDE SHELTER UNTIL THE
STORM PASSES.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4641 9479 4671 9480 4677 9398 4635 9408
      4638 9477 4640 9480

CLC
Special weather statement, Jul 27, 1:20 PM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
220 PM CDT TUE JUL 27 2010

MNZ025-033>037-272015-
CARLTON/SOUTH ST. LOUIS-CROW WING-NORTH CASS-NORTHERN AITKIN-SOUTH
AITKIN-SOUTH CASS-
220 PM CDT TUE JUL 27 2010

AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST
OF BACKUS TO HASSMAN...MOVING EAST AT 25 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS UP TO 30 MPH AND
HEAVY DOWNPOURS.

* THUNDERSTORMS WILL BE NEAR...
  BACKUS AND CHICKAMAW BEACH BY 230 PM...
  WALDECK BY 235 PM...
  MCGREGOR BY 240 PM...
  FIFTY LAKES BY 245 PM...
  PALISADE AND EMILY BY 255 PM...
  WAUKENABO AND SHESHEBEE BY 300 PM...

PEOPLE ON AREA LAKES AND BEACHES SHOULD GO INSIDE UNTIL THE STORMS
PASS.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 4690 9448 4677 9304 4650 9339 4668 9480

CLC
Special weather statement, Jul 27, 2:59 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
359 PM CDT TUE JUL 27 2010

MNZ019-020-037-WIZ001-002-272130-
BAYFIELD-CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-DOUGLAS-SOUTHERN
LAKE/NORTH SHORE-
359 PM CDT TUE JUL 27 2010

...THUNDERSTORMS APPROACHING THE TWIN PORTS...

AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORM FROM CARLTON TO TWIG...MOVING EAST AT 45 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS UP TO 30 MPH...
OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  WILD RICE LAKE...     ISLAND LAKE...        WEST DULUTH...
  FREDENBERG...         DULUTH...             ARNOLD...
  SUPERIOR...           SOUTH RANGE...        FRENCH RIVER...
  WENTWORTH...          PALMERS...            POPLAR...
  MAPLE...              LAKE NEBAGAMON...     KNIFE RIVER...

GUSTY WINDS MAY CAUSE SMALL OBJECTS BLOW AROUND. STAY AWAY FROM HIGH
OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THIS STORM HAS PASSED.

LAT...LON 4652 9279 4692 9275 4720 9144 4700 9167
      4691 9180 4690 9187 4678 9208 4675 9208
      4671 9203 4669 9195 4670 9179 4676 9158
      4650 9148

SG
Special weather statement, Jul 27, 3:50 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
450 PM CDT TUE JUL 27 2010

MNZ020-037-038-WIZ001>004-272230-
ASHLAND-BAYFIELD-CARLTON/SOUTH ST. LOUIS-DOUGLAS-IRON-PINE-SOUTHERN
LAKE/NORTH SHORE-
450 PM CDT TUE JUL 27 2010

...STRONG STORMS ACROSS THE TWIN PORTS AND NORTHERN WISCONSIN...

AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS STRONG THUNDERSTORMS ALONG AN AREA FROM FLOODWOOD AND
CROMWELL IN MINNESOTA...THROUGH THE TWIN PORTS...AND ALONG THE SOUTH
SHORE. THE STORMS WERE MOVING EAST AT 35 MPH.

THE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  CROMWELL...           MAHTOWA...            FOXBORO...
  DULUTH...             SUPERIOR...           MAPLE...
  OULU...               BAYFIELD...           ASHLAND...
  MELLEN...             HURLEY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4640 9305 4686 9306 4700 9168 4671 9203
      4669 9192 4687 9111 4702 9094 4696 9068
      4697 9066 4699 9076 4700 9078 4709 9058
      4696 9063 4689 9043 4689 9065 4686 9070
      4684 9056 4671 9075 4652 9022 4621 8991

DAP

The radar

The Duluth radar (KDLH), 47 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 12 hail, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
July 27, 3:58 PM CST
Where
Douglas County, Maple
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
46.580, -91.720

Several power lines were blown down.

Thunderstorm Wind, Douglas

When
July 27, 4:00 PM CST
Where
Douglas County, 1 mi N of Blueberry
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
46.594, -91.680

Three large trees were blown down.

Hail, Bayfield

When
July 27, 4:20 PM CST
Where
Bayfield County, 2 mi SE of Iron River
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.550, -91.390

Thunderstorm Wind, Bayfield

When
July 27, 4:20 PM CST
Where
Bayfield County, 5 mi SE of Iron River
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
46.519, -91.346

Trees were blown down on a recreational vehicle, trapping a camper at Twin Bear Campground.

Hail, Bayfield

When
July 27, 4:30 PM CST
Where
Bayfield County, 6 mi SW of Ino
Measured
1.75 in hail
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
46.469, -91.269

Three vehicles were dented by the hail, and a police car windshield was smashed. High winds accompanied the hail.

Hail, Bayfield

When
July 27, 4:30 PM CST
Where
Bayfield County, 8 mi SE of Iron River
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
46.488, -91.301

The hail fell at Scenic Drive Resort. In addition to the hail, strong winds blew down trees along County Highway H.

Hail, Bayfield

When
July 27, 4:35 PM CST
Where
Bayfield County, 3 mi S of Ino
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
46.487, -91.180

Wheat and corn fields were destroyed along County Highway E by the very large hail and high winds.

Thunderstorm Wind, Bayfield

When
July 27, 4:35 PM CST
Where
Bayfield County, 3 mi S of Ino
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
46.487, -91.180

Shingles were blown from a roof and siding was damaged on a house. A barn was severely damaged.

Thunderstorm Wind, Bayfield

When
July 27, 4:45 PM CST
Where
Bayfield County, Benoit
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
46.500, -91.080

A roof was blown off of a barn.

Hail, Bayfield

When
July 27, 4:48 PM CST
Where
Bayfield County, Mason
Measured
1 in hail
Property damage
$2,000
Reported by
Post Office
Coordinates
46.430, -91.070

A few trees were blown down, in addition to the hail.

Hail, Ashland

When
July 27, 5:02 PM CST
Where
Ashland County, 4 mi W of Marengo
Measured
1.75 in hail
Reported by
Public
Coordinates
46.420, -90.904

Hail, Ashland

When
July 27, 5:14 PM CST
Where
Ashland County, High Bridge
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.380, -90.730

Hail, Ashland

When
July 27, 5:17 PM CST
Where
Ashland County, High Bridge
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
46.380, -90.730

Hail, Ashland

When
July 27, 5:19 PM CST
Where
Ashland County, High Bridge
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
46.380, -90.730

Tornado, Ashland

When
July 27, 5:21 PM CST to 5:24 PM CST
Where
Ashland County, 0.5 mi N of Morse to 1 mi ENE of Morse
Rating
EF2
Path length
0.93 mi
Path width
650 yd
Reported by
NWS Storm Survey
Coordinates
46.227, -90.630

There was significant damage to trees near Dry Lake Road, with evidence suggesting EF2 tornado damage.

Hail, Ashland

When
July 27, 5:22 PM CST
Where
Ashland County, 2 mi N of Mellen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.349, -90.650

Hail, Ashland

When
July 27, 5:26 PM CST
Where
Ashland County, 2 mi N of Mellen
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.349, -90.650

Thunderstorm Wind, Ashland

When
July 27, 5:28 PM CST
Where
Ashland County, 1 mi N of Glidden
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.145, -90.570

A tree was blown down.

Hail, Sawyer

When
July 27, 5:50 PM CST
Where
Sawyer County, 10 mi NNE of Hayward
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.154, -91.400

Thunderstorm Wind, Bayfield

When
July 27, 5:53 PM CST
Where
Bayfield County, Ino
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.530, -91.180

A 2-foot diameter tree was snapped.

Tornado, Ashland

When
July 27, 6:12 PM CST to 6:14 PM CST
Where
Ashland County, 7.19 mi E of Peeksville to 9.1 mi E of Peeksville
Rating
EF0
Path length
1.92 mi
Path width
600 yd
Reported by
NWS Storm Survey
Coordinates
46.100, -90.380

Tree damage was evident from Roddis Line Road north of Highway F, evident of EF0 tornado damage.

Tornado, Iron

When
July 27, 6:20 PM CST to 6:26 PM CST
Where
Iron County, 5.91 mi NW of Springstead to 3.45 mi N of Springstead
Rating
EF1
Path length
4.79 mi
Path width
660 yd
Injuries
3 direct, 0 indirect
Property damage
$160,000
Reported by
NWS Storm Survey
Coordinates
46.080, -90.220

This tornado likely began on the southern tip of Big Island. Aerial photographs taken by the Wisconsin Department of Natural Resources showed evidence of tornado damage on smaller islands over the western part of the flowage between the Turtle Dam and Springstead Landing. These islands had large sections of trees completely destroyed - either snapped or uprooted, and the aerial photographs revealed trees laying across one another in a cross-hatched pattern, in a few cases at 90 degree incidence angles.

Substantial tree damage began occurring near Springstead Landing and east into a small neighborhood near the intersection of Flowage Rd. and Franks Ln. A stand of large trees between Flowage Landing Rd. and Simmons Rd. was completely demolished with similar evidence of tornadic winds. All of the trees were snapped or uprooted.

Impacts to cabins in the area started on the western edge of Simmons Rd. and then continued into the neighborhood near the northern tip of Flowage Rd. Some structures in this area were damaged by falling trees. The tree damage in this neighborhood was still rather significant, with large trees up to 2 feet in diameter uprooted or snapped. The tornado then continued east where uprooted and snapped trees were noted along the edge of the shoreline near campsites D-31, C-2, and D-35 before damage became much more sporadic near the canoe portage. It was at this point where the damage path narrowed and the tornado likely ended. Three campers were injured while camping at remote campsites on the Turtle-Flambeau Flowage.

Thunderstorm Wind, Iron

When
July 27, 6:30 PM CST
Where
Iron County, Mercer
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
46.170, -90.070

Numerous trees were blown down.

Thunderstorm Wind, Iron

When
July 27, 6:30 PM CST
Where
Iron County, Mercer
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
46.170, -90.070

Numerous trees and power lines were blown down along Murray Landing Road.

Thunderstorm Wind, Sawyer

When
July 27, 6:30 PM CST
Where
Sawyer County, 0.48 mi E of Stone Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
45.850, -91.540

A large tree was blown down on Bouten Road.

Thunderstorm Wind, Washburn

When
July 27, 6:30 PM CST
Where
Washburn County, 2 mi NE of Spooner
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
45.850, -91.871

A large tree limb was blown down on a cabin.

Thunderstorm Wind, Washburn

When
July 27, 6:52 PM CST
Where
Washburn County, Birchwood
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
45.650, -91.550

A large pine tree was blown down on a cabin, causing a large hole in the roof.

Thunderstorm Wind, Price

When
July 27, 7:00 PM CST
Where
Price County, Park Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
45.930, -90.450

Several trees were blown down.

Thunderstorm Wind, Sawyer

When
July 27, 7:06 PM CST
Where
Sawyer County, 2 mi W of Radisson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
45.770, -91.242

A large tree was blown down on Highway 70/27.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyThe tornado archive for Wisconsin, 2010Warnings in Wisconsin, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253026, 253024, 253003, 253032, 253004, 253005, 253007, 253043, 253042, 253009, 253011, 253013, 253014, 253015, 253022, 253016, 253017, 253033, 253019, 253034, 253560, 253558, 253035, 253036, 253040, 253041, 253039, 253038, 253037.